2022: Vol 9 No 10

2022: Vol 9 No 10
  • Konstantinos Manganas, Angelara Maria, Ioanna Bountzona, George Karamanakos, Angelos Toskas
    Views: 483 HTML: 79 PDF: 250

    Intravesical bacillus Calmette-Guérin (BCG) instillation is widely used for the treatment of superficial bladder cancer. BCGitis is a serious immune-mediated complication with systematic manifestations and a high mortality rate. Here, we describe a case of a 64-year-old male patient who presented with haemophagocytic lymphohistiocytosis syndrome (HLH) after BCG instillation and was effectively treated with high-dose dexamethasone, intravenous immunoglobulins and anti-tuberculosis treatment.

  • Fabia Cruz, Diogo Batista, Cátia Pereira, Vera Durão, Rita Macedo, Richard Staats, Paula Pinto, Cristina Bárbara
    Views: 350 HTML: 50 PDF: 217

    Pulmonary alveolar microlithiasis (PAM) is a genetic lung disorder that is characterized by the accumulation of calcium phosphate deposits in the alveolar spaces of the lung. PAM is discovered incidentally on radiographs performed for other purposes, and the typical disease course is characterized by slowly progressive respiratory failure over decades. Treatment remains supportive. A 62-year-old woman presented in the emergency department with dyspnoea and fatigue. On physical examination she had crackles on pulmonary auscultation and digital clubbing. A CT scan of the chest showed multiple high-density areas throughout the lung parenchyma, suggesting the presence of alveolar microlithiasis. This CT finding is the typical radiological presentation of PAM, while the hallmark presentation is clinical–radiological dissociation.

  • Maria Margarida Rosado, Cláudia Queirós, Vanda Conceição, Nuno Bernardino Vieira, Luísa Arez
    Views: 503 HTML: 63 PDF: 312

    Fever of unknown origin remains a diagnostic challenge. Aortitis, defined as inflammation of the aorta, has multiple infectious and non-infectious causes.<br/>
    We report the case of an elderly woman with vertigo and bilateral hearing loss, presenting with fever of unknown origin. Blood tests were remarkable for leucocytosis with neutrophilia, elevation of C-reactive protein and the erythrocyte sedimentation rate, and positive antinuclear antibodies and rheumatoid factor, and an unremarkable search for multiple infectious causes of fever. During admission the patient developed a bilateral red eye. Abdominal and chest computed tomography was performed and demonstrated signs of aortitis.
    Due to the coexistence of aortitis, ocular inflammation, vertigo and bilateral hearing loss in a patient with persistent fever and elevation of inflammatory parameters, a presumptive diagnosis of Cogan’s syndrome was made, with improvement after initiation of steroid therapy.

  • Cristina Marques, Dany Cruz, Francisca Pereira, Ana Martins, Daniel Martins
    Views: 524 HTML: 64 PDF: 287

    Glomus tumour is a rare benign mesenchymal neoplasm usually located in the dermis and subcutis, and most commonly found in the extremities. Glomus tumour in the gastrointestinal system is rare and its symptoms unspecific. The diagnosis of gastric glomus tumour is challenging due to the lack of specific findings on imaging and blood analysis, and so is usually based on histology and immunochemistry. We describe the case of a 22-year-old man admitted for pallor and anaemia, the diagnostic path, treatment and follow-up. The present case suggests that this rare entity should be considered in the differential diagnosis of gastric lesions.

     

  • Nicolas Bradt, Frederic Olbrechts, Patrick Alexander, Alexander Salembier
    Views: 469 HTML: 76 PDF: 315

    Dasatanib is a second-generation tyrosine kinase inhibitor with activity on the BCR-ABL fusion gene. it is used in the treatment of BCR-ABL positive chronic myeloid leukaemia and has the known side effect of pleural effusion. This usually involves exudate with the presence of lymphocytes. A more common side effect is the development of chylothorax. We describe a case of a 67-years-old man with chronic myeloid leukaemia, for which treatment with dasatinib, with the presence of a right-sided chylothorax. The man presented at an outpatient consultation due to complaints for exertional dyspnoea. Radiographic imaging showed the presence of right-sided pleural effusion. Several punctures were performed with an evacuation of 4,900 mL bloody chylous fluid in total. Each puncture revealed an increased concentration of triglycerides on the fluid, hence confirming a recurring chylothorax. A pleurodesis was performed as a final therapy. Bosutinib was substituted for dasatinib eight months prior to initial admission, making this the first reported persisting dasatinib-induced chylothorax after discontinuation. 

  • Nery Sablón-González, Yanet Parodis-Lopez, Maria Belen Alonso-Ortiz, Angélica Laurin, Emmanuel Andres, Noel Lorenzo Villalba
    Views: 524 HTML: 502 PDF: 302

    A 28-year-old female patient was hospitalized for mild–moderate hypokalaemia which was persistent despite discontinuation of beta-2 agonist bronchodilator treatment. Her past medical history was relevant for two episodes of severe hypokalaemia after active inhaled beta-2 agonist treatment for asthma crisis. Investigations revealed increased potassium in spot urine with a transtubular potassium gradient <4. A 24-hour urine analysis showed hypophosphaturia, hypocalciuria, hypomagnesuria and normal urine prostaglandins in favour of Gitelman syndrome. Oral potassium supplementation was started and genetic studies were recommended.

  • Hassene Attout, Khalil Samaan, Hichem Bouhamla, Sofia Amichi, Kamel Dahmani
    Views: 386 HTML: 77 PDF: 265

    Hepatic hydrothorax is an uncommon complication in patients with end-stage liver disease. It may result in dyspnoea, hypoxia and infection, and carries a poor prognosis. Initial treatment is based on a sodium-free diet together with diuretics. In case of recurrent hydrothorax, a transjugular intrahepatic portosystemic shunt (TIPS) or liver transplant should be considered. Here we describe an 80-year-old woman with decompensated liver cirrhosis related to NASH who presented with refractory hepatic hydrothorax. Treatment with CPAP resulted in a marked improvement in her pleural effusion.

  • Mohammad Abu-Abaa, Ghassan Dawood, Hassan Arshad, Aliaa Mousa, Omar Jumaah
    Views: 301 HTML: 53 PDF: 156

    Central venous lines are often inserted but their removal requires some precautions. We describe a 51-year-old female patient who was due for discharge but had an unfortunate event arising from removal of her central venous line even though the appropriate measures had been taken. She experienced an acute ischaemic stroke secondary to air embolism. The deficits persisted even though extensive efforts were made to reverse them. This case reminds clinicians that bedside procedures can result in devastating complications even if all precautions have been followed. We review the mechanisms of air embolism, provide suggestions to limit its incidence following central line removal, and recommend therapeutic measures.

  • Hariharan Subramony, Manjunatha Gajanana Hegde, Balagurunathan Raghavan
    Views: 471 HTML: 78 PDF: 219

    Disseminated tuberculosis (TB) can mimic metastatic disease because of its multi-organ involvement (including bones), which can make the diagnosis much more complicated. Tracheoesophageal fistula is a very uncommon manifestation of TB, as is multifocal skeletal TB. There are reports of TB presenting either as multifocal skeletal TB or as tracheoesophageal fistulae, but we could not find any case reports describing both of these entities in a single patient and essentially mimicking a metastatic oesophageal neoplasm. However, we here describe one such case, which was managed medically.

  • Diana Ferrão, Pedro Ribeirinho-Soares, Jorge Almeida
    Views: 530 HTML: 118 PDF: 276

    Uveo-meningeal syndromes are any disorder characterized by the involvement of the uvea and the meninges. They can have multiple causes, including infectious, autoimmune and malignant diseases. We report the case of a patient with a 10-year-old diagnosis of myelodysplastic syndrome that had been stable. He presented with new onset uveitis, ataxia, diplopia and fluctuating consciousness level, without any obvious cause revealed by brain imaging or blood chemistries. An extensive aetiological search showed no obvious cause. Initially, the patient improved spontaneously and was discharged. However, 2 months later, he deteriorated once again, this time with disperse adenomegalies that were not present previously. The bone marrow biopsy showed a high number of blasts, which affirmed the progression of the previously known myelodysplastic syndrome. The lymph nodes were not biopsied due to very low life expectancy, making the procedure futile. A presumptive diagnosis of uveo-meningitis caused by paraneoplastic syndrome was made. The patient died a few months later.

  • Sierra Sullivan, Natnicha Leelaviwat, Jesus Davalos, Abbie Evans, Mahmoud Abdelnabi, Neha Mittal
    Views: 621 HTML: 126 PDF: 348

    Treatment strategies for patients with severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) continue to be heavily researched and ever-changing. Recent data has suggested that combination therapy with dexamethasone, remdesivir and baricitinib could decrease the severity and length of illness in patients with severe SARS-CoV-2. However; the data regarding the safety and side effects related to this combination therapy are limited to case reports. The purpose of this case report is to highlight a potentially life-threatening side effect of one or all medications mentioned above.